Cardiac Vasculitis in Henoch-Schönlein Purpura
A63-year-old man presented with a 1-week history of bloody diarrhea, abdominal pain, nausea, arthralgias, and fatigue. Physical examination revealed an acutely ill patient with a distended, tender abdomen. A purpuric skin rash was noted on the extremities and trunk (Figure 1⇓). Laboratory tests showed leukocytosis, proteinuria, and elevated creatinine. A skin biopsy revealed small-vessel neutrophilic vasculitis. Immunofluorescence was positive for multifocal IgA deposits along the walls of dermal vessels (Figure 2⇓). High-dose prednisone and azathioprine were started. On hospital day 4, the patient developed slow junctional rhythm with hypotension requiring transvenous ventricular pacing. Serum cardiac troponin T was elevated. Sinus rhythm never recovered, and ectopic low atrial rhythm predominated (Figure 3⇓). The subsequent course was marked by worsening renal failure, noncardiogenic pulmonary edema, and respiratory failure. The patient died despite maximal supportive care. At autopsy, the heart showed confluent ecchymoses involving the entire right atrium (Figure 4⇓). Multiple sections from the atrium, including the area of the sinoatrial node, showed neutrophilic myocarditis and diffuse small-vessel leukocytoclastic vasculitis with fibrinoid necrosis (white arrow) and interstitial hemorrhages (black arrow) (Figure 5⇓). The cardiac chambers and great vessels were spared. Other findings included intestinal serosal hemorrhages, bronchial mucosal ecchymoses, and focal segmental glomerulonephritis positive for IgA deposits.
The editor of Images in Cardiovascular Medicine is Hugh A. McAllister, Jr, MD, Chief, Department of Pathology, St Luke’s Episcopal Hospital and Texas Heart Institute, and Clinical Professor of Pathology, University of Texas Medical School and Baylor College of Medicine.
Circulation encourages readers to submit cardiovascular images to Dr Hugh A. McAllister, Jr, St Luke’s Episcopal Hospital and Texas Heart Institute, 6720 Bertner Ave, MC1-267, Houston, TX 77030.
- Copyright © 2000 by American Heart Association